Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 99, NWS Tallahassee, FL

August 1, 2002Decatur County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 1, 2002, 6:14 PM EDT for Decatur County, Georgia. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 1, 2002, 6:14 PM EDT (22:14 UTC)
Expired
Aug 1, 2002, 6:45 PM EDT
In force
31 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Decatur County, GA

What was reported inside it

TimeReportWhereRemark
Aug 1, 6:30 PM EDTThunderstorm WindBrinson, GADowned trees and power lines reported by Decatur County 911.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2002-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1926 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2002-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1926 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

162 
WUUS52 KTAE 012216
SVRTLH
GAC087-012245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
614 PM EDT THU AUG 1 2002

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DECATUR COUNTY IN GEORGIA

* UNTIL 645 PM EDT...

* AT 614 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  BAINBRIDGE...MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CYRENE BY 620 PM EDT...
  HALES LANDING...FOWLSTOWN BY 645 PM EDT...

ANOTHER STRONG TO SEVERE STORM IS DEVELOPING IN THE NORTHWEST PART 
OF THE COUNTY ABOUT HALF WAY BETWEEN BAINBRIDGE AND BRINSON. THIS 
STORM IS ALSO MOVING SOUTHWEST AT 5 MPH.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.
PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN THE
LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED.

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. LARGE HAIL IS ALSO
POSSIBLE.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TALLAHASSEE. OR YOU
CAN ALSO CALL THE NATIONAL WEATHER SERVICE IN TALLAHASSEE DIRECTLY AT
850-942-8833 TO REPORT SEVERE WEATHER. 
LAT...LON 3074 8455 3083 8474 3106 8471 3106 8452 3092 8438

.END

18-WOOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:30 PM EDT, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 1, 2:30 PM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 PM EDT THU AUG 1 2002

AFTERNOON TSTMS ARE FIRING UP ACROSS THE CWA WITH MOST OF THE
ACTIVITY ALONG THE PANHANDLE COASTAL COUNTIES AS EXPECTED. VISIBLE
SATELLITE IMAGERY CLEARLY SHOWS AND 500MB RUC HAS THE UPPER LOW
CENTERED OFF THE GA/SC COAST WITH TROUGHING TO THE SW ACROSS OUR
AREA. TSTMS WILL CONTINUE TO DEVELOP AND MOVE TO THE SOUTHEAST
THROUGH THE EVENING.

MODELS ARE FAIRLY CONSISTANT THIS RUN WITH MOVING THE UPPER LOW TO
THE SOUTHWEST ACROSS THE CWA THROUGH SAT. A SFC LOW IS ALSO EXPECTED
TO DEVELOP TONIGHT OFF THE GA COAST AND TRACK SW ACROSS THE AREA AS
WELL. BOTH THE ETA AND AVN TAKE THE SFC LOW TO THE WEST FRI BEFORE
RECENTERING IT TO THE SOUTHWEST BELOW THE UPPER LOW ON SAT. THE BEST
LIFT AND GREATEST RAINFALL WILL OCCUR TO THE SOUTH AND EAST OF THE
SFC LOW WHICH APPEARS TO BE OVER THE NORTHERN GULF THROUGH SAT.
CURRENT WATER VAPOR IMAGERY SHOWS DRIER AIR INTO NRN AL AND NRN GA.
MODELS SLOWLY MOVE THE DRIER AIR ACROSS SE AL AND SW GA DROPING THE
1000-500 MEAN RH BELOW 50 PERCENT FRI AFTN THROUGH SAT. 1000-700MB
MEAN FLOW WILL BE NELY FRI AND ELY SAT SO WL KEEP HIGHEST POPS
ACROSS THE FL ZONES.

FIRE WEATHER...NO CONCERNS.

MARINE...WINDS AND SEAS WILL REMAIN BELOW ANY SPECIAL CRITERIA UNTIL
SUNDAY WHEN CAUTIONARY CRITERIA MAY BE MET AS THE SFC LOW MOVES WEST
OF THE WATERS.

EXTENDED: A LARGE RIDGE OF HIGH PRESSURE WILL DEVELOP OVER THE
CENTRLA U.S. AND SPREAD OVER OUR AREA. AT THE SFC THE BERMUDA HIGH
RIDGE AXIS WILL BE OVER NORTH FL. THIS WILL RESULT IN A WARMER AND
DRIER PERIOD OF WEATHER.

PRELIMINARY NUMBERS...
TLH 070 093 072 090 5433
PFN 074 091 073 089 7423
DHN 072 093 071 090 2322
ABY 072 092 071 089 3322
VLD 071 091 070 090 6423

.TLH...
.AL...NONE.
.GA...NONE.
.FL...NONE.

MME

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 1:46 PM EDTSpecial Marine WarningTAE89 min
Aug 1, 1:46 PM EDTSpecial Marine WarningTAE89 min
Aug 1, 2:13 PM EDTSevere Thunderstorm WarningTAE32 min
Aug 1, 4:22 PM EDTSevere Thunderstorm WarningTAE38 min
Aug 1, 7:32 PM EDTSevere Thunderstorm WarningTAE28 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.